Advertisement
 
YOU ARE HERE: LAT HomeCollections

Synthetic marijuana linked to heart attacks in teens

Booster Shots: Oddities, musings and news from the
health world

November 08, 2011|By Shari Roan, Los Angeles Times / For the Booster Shots blog
  • Synthetic marijuana seized by agents of the Alabama Alcoholic Beverage Control Board .
Synthetic marijuana seized by agents of the Alabama Alcoholic Beverage… (AP Photo / Alabama Alcoholic…)

Three teenagers in Texas appear to have had heart attacks caused by smoking synthetic marijuana, doctors reported Monday.

While smoking marijuana is known to affect the heart, such as by increasing the heart rate, synthetic pot -- known as K2 or Spice -- may represent an additional risk. These drugs contain synthetic cannabinoids and have become popular among illicit drug users because they do not show up on toxicology screens.

Doctor at UT Southwestern Medical Center described three recent cases of heart attacks in teen-agers using K2. All three were 16-year-old boys who said they had smoked marijuana recently but also admitted to using K2 within the past few days or within the prior week. Each boy was otherwise healthy and had no signs of cardiovascular disease. But each reported intermittent chest pain shortly after smoking K2. The youths were treated and recovered.

Efforts are underway nationwide to make sale and possession of K2 illegal. However, new synthetic drugs could already be in circulation, the authors of the report noted, and K2 and Spice are readily available around the country. It's impossible to say what ingredients go into these synthetic drugs, they added.

"Lack of information regarding the origin of these compounds as well as other chemicals possibly contained in these products makes their use dangerous and unpredictable," they wrote.

The report was published online in the journal Pediatrics.

Return to Booster Shots blog.

Follow me: twitter.com/LATShariRoan

Advertisement
Los Angeles Times Articles
|
|
|